Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Suggestions on the best way to get off meds

sheileessheilee Posts: 27
edited 06/11/2012 - 8:43 AM in Chronic Pain
Hi, I have been on paim meds Vicodine 750 for about 4 yrs for DDD and had spinal L4-S1 fusion in Nov 2009. Since my surgery Oxycodone has been added in between for the break thru pain. I now am feeling like I am able to get off this stuff once and for all. After my surgery they also had me on a fentenol patch and I took myself off of it with HORRIFFIC side effects. I want to make sure I do this the right safe way. Any suggestions would be greatly appreciated!!! Thank you >:D<


  • I highly recommend doing this under the guidance and supervision of the doctor who is prescribing you the medication. This is something that is very specific to the individual, their physiology, the medications, the length of time taking them, the dosage, other prescribed medications, other physical issues ... your doctor can take all of this into account when making the recommendation on how to proceed. Your doctor can also recommend and if necessary prescribe other short term medications or supplements to make the process less uncomfortable.

  • Hello,
    It is always a balance between quality of life and as you say, those accumulation side-effects which at worse are as invasive as living with chronic pain all the time. Many here profess the desire in wanting to give up medication and only you can determine at what level that needs to be.

    Any reasonable objective should be supported by your care team and once you have decided this is an achievable notion you encouraged to continue, I would go one step at a time so you have time and space to adapt to your new strategy.

    Pace well and good luck.

  • coming off narcotics is a dangerous as starting them without guidance so if you feel able to come off them do it with your doctors supervision otherwise it could all go very wrong !

  • I just wanted to say I'm glad to hear you are at a point where you can be worried about coming off of pain meds. It must be so wonderful to see this milestone in sight.

    I agree with others on seeking consult from your physician. If it were a short while I would have a suggestion but you've been on them for some time.

    I was only on them limited (Percaset/Valium) time and dose. But even since taking them periodically since end of August 2009, I had to be careful. I'm now 100% off narcotic meds for 1 month. I have them "just in case" but have been lucky to manage with ice, walking, tylenol, and ibuprofin (i'm not a fusion patient).

    Good luck and congrats for starting this next phase of recovery.

  • Thank you all for the encouragement!!! I will follow the Dr's advise and am waiting to speak to my PM Dr on Monday on how to proceed. He did mention some type of patch to help with the withdrawl symptoms. I must admit that I am very scared!! I really want to be done with this whole process and live my life med free!! I have to slow down and go step by step. You guys are the BEST! =D>
  • Once you hear back from your doctors, I can give you some tips on what worked for me once I was "off" them.

    My experience after only taking Percaset/Valium since August '09 (and trying to be cautious on amounts), I came off them officially back in March so maybe a month most.

    I have had an "itch" to take them when I get a sudden pain or flare up. I have a list of things I ask myself before panicking and relying on them.

    - Did I try walking to ease the pain
    - Did I try lying flat or on my side to ease the pain
    - Did I try icing?
    - Did I try tylenol or ibuprofine (I didn't have a fusion)?
    - Did I try a hot shower?
    - Do I need rest?
    - Is something creating stress for me like work or family?
    - Did I drive too much?
    - Did the temperature change drastically?
    - Did I sit too long?
    - Did I forget to drink enough water?
    - Did I do and have I been doing my PT?
    - (for females) is your monthly cycle coming up?
    - Am I eating right?

    Anyhow, when I run through the list... I find that one of those things are still left for me to try and have managed without.

    Now, I am headed on a business trip in May and I will bring a couple of meds with me "just in case" but my doctor said that's ok.
  • That's awesome you are feeling ready to come off your pain meds. I was also an '09 surgery and came off all the narcotics this year, and it takes some work but it's awesome.

    Definitely everyone has given you good advice for working really closely with your doctor. Here are some things that helped me:

    1) I was prescribed a short term med to help me with the side effects of tapering the narcotics which really helped. Sounds like your PM doc is going to do this for you which is great because it will hopefully make the taper easier to tolerate.

    2) Ask your doctor if he anticipates that your pharmacy will need to order special pills. My dose kept getting halved and the pharmacy didn't maintain the doses I needed in its regular stock and the pills were really difficult to cut evenly, so my pharmacy had to order the pills I needed for my taper. The pills came in the doses needed to taper, they just didn't keep them in stock because it wasn't one of the more commonly prescribed doses. I had my taper doses all filled when I started my taper to make sure they had them in by the time I needed them. This shouldn't be a problem if your pills are easy to chop in half, but if they aren't you might want to discuss this with your doctor before you start.

    3) Be prepared for weird symptoms, and maybe warn those close to you ;) I'm sure you know from coming off the fentanyl patch there are a lot of weird physical and emotional symptoms that come with tapers. Hang in there, and be prepared that it does take time even once you are completely off the meds for everything to stabilize.

    Good luck and keep us posted on how it goes! That's really exciting!

  • Thanks for all of the great advice!! I did warn my hubby and he is very supportive. I just don't know how I will handle the days that I am really bad and it happens often. I guess the Dr will tell me how to handle that. Thanks again for all of the support!
  • Glad to hear your doc is going to help you out. The Clonidine patch does wonders for helping with certain withdrawl symptoms. You won't even realize you are wearing it and they come in different doses, so even that can be tapered.

    Another thing that I found to be very important during this, is a well balanced diet and good hydration. Doing everything possible to give your body the fuel it needs to start functioning without the meds it has become so accustomed to.

    Good luck with the titration of meds.

  • under my doc's supervision.
This discussion has been closed.
Sign In or Register to comment.